Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Treatment for serotonin syndrome - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Depression
Answered by

General & Family Physician
Practicing since : 2009
Answered : 595 Questions
User :   hello there worried about getting a sertoine syndrome
User :   Hi
User :   as a guy write his storie about it
User :   i will type what he said
User :   What medicine are u sing?
User :   What medicine are u using?
User :   Are you there?
User :   titrated reduction over 5 weeks from 75 mgs down to complete cessation 9 days ago admitted to hospital with unstedy gate(was lucky made it to the hospital in time as he couldnt support himself standing, nastergens (eyes shudderring side to side)blacked out -woke up in resusc jitteriness loss of co-ordintion , loss of concertration
User :   i am using movox
User :   the real name is luvox
User :   hello there
User :   i Am here
User :   Usually the syndrome is acute
User :   i am scare i could get that very very scared
User :   You all ready stopped the medication and you have n chances of getting it
User :   excess dosages, combination of SSRIs, MAOI cause syndrome
User :   But you were only taking 75 mg
User :   and that too tappered it
User :   i am on 50 mgs
User :   When u were admistted in the hospital did they tell u that u had this Syndrom
User :   and that sotories is of a guyy that had it i dodnt have it
User :   Now u r on 50
User :   that storie about the hospital aint about me it was sumone else that added to this website
User :   So are you asking are you at risk of getting it?
User :   What are worried?
User :   Symptom onset is usually rapid, often occurring within minutes
User :   presents with increased heart rate, shivering, sweating, dilated pupils, myoclonus (intermittent tremor or twitching), as well as overresponsive reflexes
User :   high blood pressure and hyperthermia; a temperature as high as 40 °C (104 °F) is common in moderate intoxication
User :   clonus in moderate cases may be greater in the lower limbs than in the upper limbs User :   DO you follow me?
User :   yes and how likly are i to get it
User :   usually on regular dose very rare
User :   and is there a risk of u getting it if ur on antidepressants for more then 6 months
User :   But i dont know the exact percentage
User :   no
User :   some people take for years
User :   as long as you are in therapeutics dose u r fine
User :   SSRI s safein terms of dose compared TCA
User :   But sudden stoppage is not indicated
User :   it cause with drawl symptoms
User :   Thank u for consulting
User :   Bye
User :   so could i get it
User :   and why did tht guy go to hospital with all these problems i told u about
Doctor :   Withdrawl symptoms differ among different indivuduals and depending on the half life of the drug.
User :   what u mean therapeutics dose
Doctor :   Symptoms of withdrawl are known to occur (as explained earlier) in people are on long term SSRI's
Doctor :   Fee
Doctor :   *depending on how intense the symptoms are hospitalisation is recommended.
User :   is it hard to wean urself off movox
Doctor :   Half life of a drug is different from therapeutic dosage.
User :   i dont know if i am on therapeutic dose and how would i know if i am or not
Doctor :   Let me put across in simple works to you.
Doctor :   Therapeutic dosage is the dose of a drug at which it is effective at obtaining its desired effect.
Doctor :   This is determined based on years of research on different individuals.
Doctor :   This dosage most often in range.
Doctor :   A doctor starts of at the minimum therapeutic dose and gradually builds them up to its maximum therapeutic dosage levels, if the desired effects are not seen.
Doctor :   Because side effects can occur as the dosage increases, its necessary that you are being monitored while titrating this dosage(therapeutic dosage).
Doctor :   Half life is again a research based evidence of a drug.
User :   that guy was doing as hes doctor said tho
User :   i am worried i will get a sertoine syndrome
User :   very worried
Doctor :   Do you mean serotonin withdrawl syndrome?
User :   yes and the symptoms on serotione syndrome from the meds that are for the cemicals in the brain
User :   so worried if i take the drugs for a long time then i will get the symdome too
Doctor :   Serotonin syndrome occurs due to toxic levels of serotonin.
Doctor :   this means the amount of drug in the body.
Doctor :   This is not the same as therapeutic dosage.
Doctor :   Let me explain that to you.
User :   ok
User :   that would be good
User :   tell me please
Doctor :   Any medication produces its desired effects when they are at a constant levels in the body.
Doctor :   This can be determined by checking serum levels of the drug.
Doctor :   The level of the drug in the serum at which the desired effects occurs normally, is termed as therapeutic range
Doctor :   Are you there?
Doctor :   Are you there?
Doctor :   It seems you have moved out of the chat window. Please log in back if you have medical queries
Doctor :   Are you there?
Doctor :   Hi
Doctor :   Are you there?
User :   yes here now
Doctor :   Ok
Doctor :   Toxic symptoms occur when the drug levels in the serum are more than this range.
User :   i am worried i will get the sertointe sydome from taking these drugs for a long time
User :   and worried i would get it anytime
Doctor :   After years of research, the minimum and maximum dosage of the drug is decided,
Doctor :   so that the levels of this drug are at this therapeutic range.
User :   can you check the to see if u get sertoine from movox
User :   its the same as luvox but its a cheaper brand
Doctor :   If one takes the medications in the therapeutic dosage, then there are least chances that you can develop toxic effects such as serotinin syndrome.
Doctor :   There are few medications however, which you need to avoid while on movox
Doctor :   to prevent the toxic effects.
Doctor :   those drugs are certain antidepressants such as MAO inhibitors, Tricyclic antidepressants, opioid drugs, serotonin antagonist, few herbs and so on.
User :   so am i at risk of getting it at all
Doctor :   Not if you don't take any of the medications, that you are not supposed to take along with your current medications and
Doctor :   not if you overtake your medications(overtake I meant taking more than what was recommended both in number and frequency)
User :   what u mean if i dont take the meds that are not ment to take
User :   i take 1 tablet in tthe morning and that a 50 mg tablet
Doctor :   Yes, continue with the same.
User :   so how would u get the sertoine syndrome
Doctor :   When you are on this,
Doctor :   you shouldn't be taking few medications such as those mentioned earlier.
User :   what you mean when am i on this
Doctor :   I meant, when you are movomox, you should take
User :   so if i use them with it then it can give u that is that right
Doctor :   the medications as I had mentioned earlier.
User :   the guy that was put into hospital was only on luvox
Doctor :   You got my point now.
Doctor :   Have you followed?
User :   but the guy was only on luvox and why did he have that happen to him
User :   and what is overactive receptors
Doctor :   Apart from the medications few other herbs can cause serotonin syndrome.
User :   as that guy that was put in hospital had overactive receptors as well
Doctor :   Overactive receptors are more likely to occur during the initial days of treatment.
User :   so what happens if u have overactive receptors
Doctor :   The symptoms of dizziness and loss of balance that you explained are probably due to withdrawl of the drugs and not overactivity /serotonin syndrome.
Doctor :   Serotonin withdrawl syndrome are an entirely different entity (compared to serotonin syndrome)
User :   and that guy had a over active recptor and had to go back on luvox that reqireed longer titrated
Doctor :   This occurs when one abruptly stops the medication after being on it for a long time.
User :   i have stopped meds without going down first and i hadnt been on it long only like 2 months if that
User :   can u black out too
User :   as that guy blackout
Doctor :   The symptoms of withdrawl can occur if you are on high dose of SSRI and have been using it for months together around 2-3 months.
Doctor :   The symptoms of withdrawl occur after 4-6 days after abruptly stopping the SSRI's
User :   oh ok
User :   thanks heaps
Doctor :   Hence a tapering dosage is usually recommended if you are on them for long time as explained.
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor